Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Salt Lake City, UT

July 29, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 29, 2022, 6:36 PM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2022, 6:36 PM MDT (00:36 UTC)
Expired
Jul 30, 2022, 12:30 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 91 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 10:40 PM MDTFLASH FLOOD14 Wnw Big Water, UTPARIA RIVER GAUGE AT US-89 NEAR KANAB ROSE FROM 5 CFS TO TO OVER 520 CFS IN JUST 10 MINUTES, AND PEAKED AT 842 CFS, A RISE OF OVER 2 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 244 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WGUS55 KSLC 300036
FFWSLC
UTC025-300630-
/O.NEW.KSLC.FF.W.0045.220730T0036Z-220730T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
636 PM MDT Fri Jul 29 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...Specifically for the Paria 
  River

* Until 1230 AM MDT.

* At 636 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.5 inches of 
  rain have fallen across several reaches of the upper Paria River. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of slot canyons,
           creeks and streams.

* Some locations that will experience flash flooding include...
  The upper Paria River Headwaters downstream to the Utah/Arizona 
  border...including the Paria Narrows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11188 3713 11194 3726 11200 3737 11209
      3753 11210 3753 11181 3746 11182 3736 11185
      3722 11190 3700 11181

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
1 follow-up statement
468 
WGUS75 KSLC 300317
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
917 PM MDT Fri Jul 29 2022

UTC025-300630-
/O.CON.KSLC.FF.W.0045.000000T0000Z-220730T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
917 PM MDT Fri Jul 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT SATURDAY 
FOR CENTRAL KANE COUNTY...SPECIFICALLY FOR THE PARIA RIVER...

At 917 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.5 inches of rain 
have fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of slot canyons, creeks
         and streams.

Some locations that will experience flash flooding include...
  The upper Paria River Headwaters downstream to the Utah/Arizona 
  border...including the Paria Narrows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3700 11188 3713 11194 3726 11200 3737 11209
      3753 11210 3753 11181 3746 11182 3736 11185
      3722 11190 3700 11181

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:49 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 29, 3:49 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Fri Jul 29 2022

.SYNOPSIS...Deep moisture will remain in place over southern Utah
over the next several days, with a somewhat moist airmass
remaining over parts of northern Utah today. After a modest
drying trend over the weekend a more substantial increase in
moisture is expected early next week across the entirety of Utah
and southwest Wyoming, resulting in widespread shower and
thunderstorm activity during this time.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...A high pressure ridge will
slowly consolidate over northern Nevada on Saturday, before
beginning to weaken and retreat to the east on Sunday. As this
ridge takes hold, it will foster the development of weak northerly
flow across Utah and SW Wyoming. This will translate to modest
drying of the column and an attendant overall reduction in shower
and thunderstorm coverage across mainly northern Utah and SW
Wyoming on Saturday, with CAMs favoring only isolated afternoon
and early evening shower and thunderstorm activity across high
terrain areas. Regardless, gusty outflow winds, lightning and
brief heavy downpours remain a threat from this activity. Even
southern Utah PWATs are forecast to reduce slightly. Despite this,
plentiful low-level moisture will remain in place to support
additional shower and thunderstorm activity with an attendant
local heavy rainfall threat. Showers and thunderstorms are once
again forecast to initiate over high terrain areas and propagate
slowly south off of the terrain once cold pool development becomes
established. As cold pools become more mature, more erratic
motion is likely albeit with a broad southward trend, owing to
the weak northerly steering flow. Ensemble QPF across southern
Utah looks very similar to today, only slightly less overall. Have
opted not to extend the Flood Watch for one more day due to the
slight reduction in QPF, however this does not mean the flash
flood threat for normally dry washes, slickrock, slot canyons and
other vulnerable areas has ended. Heavier, stronger cores will
once again be capable of producing locally heavy rainfall, as the
ensemble max QPF bears out -- indicating 1-2" of QPF over high
terrain areas.

The drying across the north will favor slight warming, with
temperatures once again reaching the upper 90s to low 100s across
northern valleys.

.LONG TERM (After 12Z/6AM Sunday)...Ensembles are in reasonably
good agreement through Tuesday as a ridge of high pressure
gradually moves east of the Great Basin and a trough of low
pressure approaches the PacNW coast. This will force the
development of broad, deep SW flow across the forecast area, and
this process will force the advection of monsoonal moisture across
the entirety of Utah and SW Wyoming on Monday and Tuesday. Before
we get there, a continuation of shower and thunderstorm activity
is expected across southern Utah on Sunday as deeper moisture
remains in place here. Stronger cells will continue to pose a
locally heavy rainfall threat as storm motions will remain erratic
and light due to the lack of strong steering flow.

As mentioned, stronger, deeper SW flow will become established
across Utah and SW Wyoming on Monday. This will translate to a
northward expansion of shower and thunderstorm activity across the
forecast area. Nearly every member of the Canadian, European and
GFS ensemble systems are indicating measurable precipitation
across the northern portion of the state in the Monday-Tuesday
timeframe. The NBM 50th percentile QPF at SLC during this
timeframe is around 0.25", with the 90th percentile upwards of
0.50". The probability of measurable precipitation across northern
Utah and SW Wyoming is the highest it has been in some time during
this period, with PWATs surging into the 100-150% of normal range,
highest along the Nevada border. Across central and southern Utah,
daily shower and thunderstorm chances will persist through the
period.

As we head into the midweek period, deterministic models are in
surprisingly good agreement now as they indicate a trough
reloading across the PacNW and Northern Rockies. Ensemble
membership is weighted towards this idea as well, with about 2/3
or the membership in favor of this idea, the rest of the
membership favoring more broad westerly flow across the Northern
Rockies. In terms of how this will translate to sensible weather,
the details remain a bit more uncertain at this time as ensemble
QPF is split nearly 50/50 on either side of the mean. The
differences seem to revolve around how much dry air might advect
back into northern Utah and SW Wyoming from mid to late week. A
stronger trough could present an opportunity for larger-scale
forcing to interact with any lingering moisture to help initiate
shower and thunderstorm activity, while the broader
westerly/drier flow scenario would favor drying across the north.
Across southern Utah, daily shower and thunderstorm activity will
linger, although the depth of moisture/moisture quality is shown
to diminish some after Tuesday.

&&

.AVIATION...KSLC...The primary forecast challenge this afternoon and
evening is the potential thunderstorm development in the vicinity of
the terminal and whether a storm will pass directly over KSLC. There
is a 20% chance for a thunderstorm to impact the terminal. CIGs will
remain high based and VFR with no chance to become MVFR or IFR. By
03Z, southeast winds are forecast to resume and continue through the
remainder of the overnight hours accompanied by high based clouds.

.REST OF UTAH AND SOUTHWEST WYOMING...Thunderstorms are
anticipated through early this evening across southern Utah in
particular. An 80 percent chance for thunderstorms on station is
forecast for southern Utah terminals. Gusty outflow winds and
MVFR/IFR conditions from a temporary reduction in visibility are
possible as a result. Thunderstorms also have the potential to
impact northern Utah and SW WY locations through early this evening
with gusty winds as the primary impact. Light diurnally driven wind
directions are forecast to resume late this evening through tomorrow
morning.

&&

.FIRE WEATHER...A ridge of high pressure will remain in place over
Nevada through much of the weekend before weakening and moving off
to our east by early in the week. Until then, deep moisture will
remain in place across southern Utah through the weekend,
promoting a continuation of mainly wet, daily shower and
thunderstorm activity here. Warming will commence across the north
through Sunday, with temperatures again reaching the low 100s
across northern Utah valleys. In terms of moisture across the
north, subtle drying is forecast through the weekend. This will
result in a decrease in shower and thunderstorm activity, with
coverage limited to isolated (at best) wet and dry thunderstorms,
mainly over high terrain areas.

Heading into early next week, the ridge will move off to the east,
as mentioned. At the same time, a low pressure trough will move
into the Pacific Northwest. This will setup deep, broad southwest
flow over the state. As a result, monsoonal moisture will
overspread the entire state and promote statewide wet shower and
thunderstorm activity. Stronger cells will have the potential to
produce wetting, heavy rainfall as well as gusty outflow winds.
Getting into the midweek period, overall forecast consensus
supports maintenance of low pressure troughing over the Pacific
Northwest and Northern Rockies, with this pattern lingering
through the end of the week. There is some uncertainty as to how
this pattern evolution will impact our area. The most likely
scenario suggests an opportunity for some drying, especially
across the northern half of the state. Depending upon the strength
and position of the trough, this could promote shower and
thunderstorm activity across the north despite the drying.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch until 9 PM MDT this evening for UTZ113-120-121-123-
     124-128>131.

WY...None.
&&

ADeSmet/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jul 29, 4:02 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
402 PM MDT Fri Jul 29 2022

UTZ101-292230-
Great Salt Lake Desert and Mountains UT-
402 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of north central Box
Elder County through 430 PM MDT...

At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Juniper, or 15 miles southwest of Snowville, moving
south at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Locomotive Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4189 11302 4189 11274 4167 11274 4166 11296
      4170 11312
TIME...MOT...LOC 2202Z 003DEG 5KT 4181 11294

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 29, 4:15 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
415 PM MDT Fri Jul 29 2022

UTZ104-105-110-292245-
Salt Lake Valley UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
415 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of northern Salt
Lake...east central Davis and southwestern Morgan Counties through
445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm over
Farmington, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bountiful, Farmington, North Salt Lake, Centerville, Woods Cross,
West Bountiful and Fruit Heights.

This includes Interstate 15 between mile markers 315 and 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4105 11188 4097 11175 4084 11177 4086 11193
      4092 11200
TIME...MOT...LOC 2215Z 011DEG 7KT 4097 11185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 29, 4:37 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
437 PM MDT Fri Jul 29 2022

UTZ105-110-292315-
Salt Lake Valley UT-Wasatch Mountains I-80 North UT-
437 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of northeastern Salt
Lake...eastern Davis...southwestern Morgan and western Summit
Counties through 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Emigration Canyon, or 7 miles east of Bountiful. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Salt Lake City, Summit Park, Emigration Canyon, University Of Utah
and Sugarhouse.

This includes Interstate 80 in Utah between mile markers 129 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4093 11175 4086 11163 4075 11162 4073 11165
      4071 11178 4072 11182 4080 11185
TIME...MOT...LOC 2236Z 017DEG 3KT 4084 11173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 29, 4:42 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
442 PM MDT Fri Jul 29 2022

UTZ101-103-292315-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
442 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of north central Box
Elder County through 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Howell, or 17 miles south of Snowville, moving south at
5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Howell, Promontory and Golden Spike Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 11275 4180 11247 4160 11243 4157 11260
      4158 11276 4170 11278
TIME...MOT...LOC 2242Z 000DEG 6KT 4173 11259

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 29, 6:03 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
603 PM MDT Fri Jul 29 2022

UTZ101-300030-
Great Salt Lake Desert and Mountains UT-
603 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of north central Tooele
County through 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Clive, or 34 miles northwest of Grantsville, moving
south at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clive.

This includes Interstate 80 in Utah between mile markers 45 and 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4086 11312 4086 11297 4067 11287 4067 11323
TIME...MOT...LOC 0003Z 000DEG 6KT 4082 11305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

STW
Special weather statement, Jul 29, 6:23 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
623 PM MDT Fri Jul 29 2022

UTZ123-300100-
Lower Washington County UT-
623 PM MDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of south central
Washington County through 700 PM MDT...

At 623 PM MDT, Doppler radar was tracking a strong thunderstorm near
Washington, or 22 miles northeast of Virgin River Gorge, moving south
at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
St George, Washington, Hurricane and Sand Hollow State Park.

This includes Interstate 15 near mile marker 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 11352 3716 11335 3701 11329 3700 11330
      3700 11355
TIME...MOT...LOC 0023Z 349DEG 9KT 3708 11346

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

STW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:03 PM MDTSpecial Weather StatementSLCTooele27 min
Jul 29, 6:23 PM MDTSpecial Weather StatementSLCWashington37 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.